Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 15, 2017, 7:33 PM CDT for Harlan County, Phelps County, Nebraska. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 7:33 PM CDT (00:33 UTC)
- Expired
- May 15, 2017, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:38 PM CDT | HAIL 1 | Oxford, NE | TRAINED SPOTTER REPORTS HEAVY RAIN AND HAIL FROM DIME TO QUARTER SIZE. |
| May 15, 7:55 PM CDT | TSTM WND GST 54 | 3 Ne Holdrege, NE | |
| May 15, 8:01 PM CDT | HAIL 1 | Holdrege, NE | REPORTED VIA MPING. |
| May 15, 8:10 PM CDT | TSTM WND GST 60 | 2 Wsw Funk, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:53 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 13.5
The text
As transmitted.
312
WUUS53 KGID 160033
SVRGID
NEC083-137-160115-
/O.NEW.KGID.SV.W.0046.170516T0033Z-170516T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
733 PM CDT MON MAY 15 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Phelps County in south central Nebraska...
Harlan County in south central Nebraska...
* Until 815 PM CDT
* At 732 PM CDT, a severe thunderstorm was located over Oxford, or 18
miles southwest of Holdrege, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Holdrege, Alma, Oxford, Orleans, Loomis, Funk, Stamford, Republican
City, Atlanta, Huntley, Ragan and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9963 4048 9957 4067 9946 4062 9918
4000 9918 4000 9963
TIME...MOT...LOC 0032Z 215DEG 41KT 4024 9961
HAIL...1.00IN
WIND...70MPH
$$
Wesely2 follow-up statements
833
WWUS53 KGID 160053
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
753 PM CDT MON MAY 15 2017
NEC083-137-160115-
/O.CON.KGID.SV.W.0046.000000T0000Z-170516T0115Z/
Phelps NE-Harlan NE-
753 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR PHELPS AND HARLAN COUNTIES...
At 752 PM CDT, a severe thunderstorm was located near Atlanta, or
near Holdrege, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported up to quarter size hail
in Oxford at 737 PM.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holdrege, Alma, Oxford, Orleans, Loomis, Funk, Stamford, Republican
City, Atlanta, Huntley, Ragan and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9963 4048 9957 4067 9946 4062 9918
4000 9918 4000 9963
TIME...MOT...LOC 0052Z 226DEG 37KT 4036 9939
HAIL...1.00IN
WIND...60MPH
$$
Mangels371
WWUS53 KGID 160106 RRA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
806 PM CDT MON MAY 15 2017
NEC083-137-160115-
/O.CON.KGID.SV.W.0046.000000T0000Z-170516T0115Z/
Phelps NE-Harlan NE-
806 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN PHELPS AND HARLAN COUNTIES...
At 805 PM CDT, a severe thunderstorm was located over Funk, or near
Holdrege, moving northeast at 45 mph. Another severe thunderstorm
was located south of Orleans, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Holdrege, Alma, Orleans, Funk, Republican City, Atlanta, Huntley,
Ragan and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4027 9951 4044 9944 4065 9932 4062 9918
4000 9918 4000 9963
TIME...MOT...LOC 0105Z 226DEG 37KT 4045 9927
HAIL...0.75IN
WIND...60MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:20 PM CDT, 13 minutes earlier.
Area forecast discussion, May 15, 7:20 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Hastings NE 720 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 224 PM CDT Mon May 15 2017 Main story in the short term is the threat for thunderstorms this evening/overnight and again Tuesday evening. Currently, a warm front is draped across central Nebraska and gradually lifting northward, aided by gusty southerly winds. The rest of this afternoon, a few sprinkles or light showers are possible, but there is enough inhibition that any thunderstorms should until around 6pm. This evening, a subtle midlevel shortwave will provide just enough of a trigger for thunderstorms to initiate across the high plains and move into the area. MUCAPE values of 2000 j/kg and around 30 kts of bulk shear will be supportive of strong to severe thunderstorms. Quarter size hail and up to 60 MPH gusts are the threats. A 40-50 kt low-level jet is forecast to develop between 03Z and 06Z, which will likely maintain a line of convection into the overnight. At this point, I would expect more of a wind threat. Short-term models all move convection out of the area by Tuesday morning, giving us a brief break before the next round of thunderstorms (possibly severe) develops late Tuesday afternoon and evening. Breezy south winds will continue overnight into Tuesday, allowing MUCAPE values to reach as high as 4000 J/kg across KS late tomorrow afternoon. A stronger upper level wave will result in higher shear on Tuesday than what we will see today. For this reason, I believe that Tuesday's severe threat will be a bit better than today. As such, SPC has updated the Day 2 outlook to "enhanced" south a line from Phillipsburg to Hebron. I don't plan on making any changes to the HWO at this time. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM CDT Mon May 15 2017 Tuesday night, thunderstorms will likely be ongoing, although the severe threat will gradually taper off overnight into Wednesday morning. Chances for thunder continue into Wednesday as the first of two upper lows moves into Nebraska. That said, the severe threat looks quite low at this time. Temperatures on Wednesday will be markedly cooler, with highs only reaching the 70s. Wednesday night should be primarily dry, but chances for rain return on Thursday as the next upper low slowly inches towards the area. The threat for thunder looks like it will be primarily confined to southern and eastern areas of the CWA. This wave will take its time moving through the region, which will result in chances for rain through Saturday and high temperatures only in the 50s and 60s. The model blend only gives us a brief break in rain chances Sunday, and it appears that the active pattern will continue into next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 715 PM CDT Mon May 15 2017 The primary aviation concern will center around scattered strong to severe thunderstorms that will spread northeast out of Kansas and into South central Nebraska this evening. These storms may be near KEAR by 02Z/9PM CDT and near GRI shortly thereafter. Will refine the TAF with new updates based on storm track/motion as these storms develop and approach the area. Storms should be on their way out by 1AM CDT if not a little sooner with a decreasing chance of storms as we head towards dawn. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Wesely
Hazardous weather outlook, May 15, 2:52 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 252 PM CDT Mon May 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 252 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible after 6pm for much of the outlook area. A few of these storms may be strong to severe with hail around the size of quarters and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible again late Tuesday afternoon through the overnight across the entire outlook area. The best chances for severe weather look to come between 5 PM and midnight. The primary hazards are hail to size of golf balls, damaging wind gusts near 60 MPH, and locally heavy rain. Thunderstorm chances linger through Wednesday and Thursday, but severe weather isn't expected at this time. Another chance for thunderstorms arrives Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
In the hours before
Special weather statement, May 15, 6:55 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
655 PM CDT MON MAY 15 2017
KSZ005-NEZ082-083-160045-
Phillips KS-Harlan NE-Furnas NE-
655 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...FURNAS
AND SOUTHWESTERN HARLAN COUNTIES UNTIL 745 PM CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilsonville to 12 miles northeast of
Norcatur to near Norton. Movement was northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Arapahoe, Oxford, Beaver City, Holbrook, Stamford, Long Island,
Prairie View, Edison, Wilsonville, Hendley, Hollinger and Woodruff.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4019 10020 4035 10002 4035 9991 4027 9954
3984 9935 3976 9963 4000 9963 4000 10019
TIME...MOT...LOC 2355Z 229DEG 39KT 4011 10016 3991 9997 3978 9989
WeselySpecial weather statement, May 15, 7:30 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Hastings NE 730 PM CDT MON MAY 15 2017 KSZ005-160115- Phillips KS- 730 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS COUNTY UNTIL 815 PM CDT... At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near Long Island, or 16 miles east of Norton, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie View, Long Island and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 100 AM CDT for north central Kansas. LAT...LON 4000 9962 4000 9907 3991 9907 3971 9963 TIME...MOT...LOC 0030Z 245DEG 28KT 3990 9959 Mangels
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 52 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 40 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 51 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.